Flood, Alexander
- When
- May 21, 3:00 AM CST to May 26, 8:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Even though rainfall was generally below normal across southern Illinois, the Mississippi River rose above flood stage at Thebes due to heavy rains in the Missouri River basin and upper Mississippi Valley. The river gage at Thebes crested about one foot above the 33-foot flood stage on May 24, which resulted in minor flooding of agricultural bottomland.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Even though rainfall was generally below normal across southern Illinois, the Mississippi River rose above flood stage at Thebes due to heavy rains in the Missouri River basin and upper Mississippi Valley. The river gage at Thebes crested about one foot above the 33-foot flood stage on May 24, which resulted in minor flooding of agricultural bottomland. Most planting was completed before this flooding event, which prompted some bottomland farmers to take action to save their crops. Along the Mississippi River just above Cairo, a farmer used heavy equipment to build more than a half mile of earthen levees to protect 100 acres of threatened cropland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 1:47 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 247 AM CDT MON MAY 21 2001 SCATTERED CONVECTION OVER THE CWA WILL SLOWLY END FROM WEST TO EAST TODAY AS A COLD FRONT CROSSES THE REGION. IN THE WAKE OF THE FRONT THERE WILL BE A BREAK IN THE PRECIP...BUT BY LATE AFTERNOON EXPECT SCT -SHRA TO BREAK OUT OVER THE WESTERN SECTIONS AND SPREAD EASTWARD. MODEL-WISE...THE ETA SEMS TO HAVE A BETTER HANDLE ON THE ONGOING SITUATION AND THE AVN SEEMS TOO FAST. BY 60 HOURS THESE TWO MODELS ARE IN DECENT AGREEMENT SO WILL GO WITH A BLEND BEYOND THE FIRST FEW PERIODS. CURRENT CONVECTION BEING PRIMARILY DRIVEN BY S/W AND ASSOC VORT MAX. INSTABILITIES AND DEEPEST MOISTURE DROP OFF SHARPLY WITH FROPA...BUT BY LATE AFTERNOON ANOTHER BATCH OF MOISTURE AND 700 MB UVVS GET LIFTED BACK ACROSS THE REGION IN RESPONSE TO AN UPPER LOW DIGGING SE ACROSS THE PLAINS. THESE SHOWERS WILL REMAIN A POSSIBILITY INTO THE EVENING HOURS AND END FROM WEST TO EAST OVERNIGHT WITH THE MAIN TROF PASSAGE. FOR THE WESTERN HALF OF THE CWA...TODAYS HIGHS WILL OCCUR THIS MORNING WITH SLOWLY FALLING AFTERNOON TEMPS BEHIND FRONT. TO ACCOMODATE BREAK IN POPS AND TEMP SITUATION...WILL BREAK 1ST PERIOD INTO TWO GROUPS FOR MOST ZONES. IN THE WAKE OF THIS SYSTEM THE UPPER LOW CLOSES OFF AND BECOMES NEARLY STATIONARY OVER THE GREAT LAKES REGION. THIS WILL PLACE OUR REGION IN A NW FLOW ALOFT KEEPING US COOL AND DRY BUT ONLY BRIEFLY. BY WEDNESDAY THE UPPER LOW BEGINS TO SAG SE PROVIDING THE DYNAMICS FOR SCT RW/TRW IN THE EXTENDED PERIOD. TEMP WISE WILL GO WITH A BLEND. .PAH...NONE. PACKETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
1037 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 PM LUSK MO .75 INCH HAIL
05/20/01 SCOTT REPORTED BY
SPOTTERSILZ080-084-088-092-MOZ076-086-087-100-107>112-114-210636- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 121 AM CDT MON MAY 21 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN CANCELED FOR SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS... THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS CANCELED THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM CDT. SEVERE THUNDERSTORM WATCH 261 WILL NO LONGER BE IN EFFECT ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AFTER 130 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO PERSIST ACROSS SOUTHEAST MISSOURI THROUGH 230 AM. HOWEVER...NEARLY ALL OF THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE LIKELY WITH THESE STORMS DURING THE OVERNIGHT HOURS.
KYZ001-002-006-210805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 220 AM CDT MON MAY 21 2001 ...STRONG STORMS RUMBLING ACROSS THE TENNESSEE AND KENTUCKY BORDER... AT 220 AM...THE LEADING EDGE OF SCATTERED THUNDERSTORMS WERE LOCATED NEAR BOUNDURANT IN FULTON COUNTY IN EXTREME SOUTHWEST KENTUCKY. THESE THUNDERSTORMS CAN BE EXPECTED TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS BETWEEN 40 AND 50 MPH...AND LOCAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES IN A SHORT TIME. THESE STORMS WILL CONTINUE TO MOVE QUICKLY NORTHEAST AROUND 50 MPH. PERSONS LIVING IN HICKMAN...CLINTON...FULTON...WATER VALLEY...WINGO AND MAYFIELD SHOULD BE WATCHFUL FOR THESE ST5ORMS. PONDING OF WATER IN LOW-LYING AREAS AND SECONDARY ROADS WILL BE POSSIBLE WITH THESE THUNDERSTORMS THROUGH 3 AM.
ILZ081>083-085>087-089>091-093-094-KYZ001>011-210900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 252 AM CDT MON MAY 21 2001 ...WIND GUSTS 40 TO 50 MPH LIKELY WITH LINE OF STORMS... AT 245 AM...A RAPIDLY EXPANDING LINE OF SHOWERS AND THUNDERSTORMS STRETCHED FROM HERRIN AND KARNAK ILLINOIS...ONWARD TO KEVIL AND FULTON KENTUCKY. THE STORMS WILL LIKELY REACH A SHAWNEETOWN...PRINCETON TO MURRAY KENTUCKY LINE NO LATER THAN 4 AM. THESE STORMS WERE MOVING EAST NEAR 40 MPH...AND WILL LIKELY PRODUCE WIND GUSTS 40 TO 50 MPH. WINDS AT THESE SPEEDS WILL LIKELY BREAK SMALL TREE LIMBS...AND TOSS AROUND LOOSE OBJECTS LEFT OUT OF DOORS. IN ADDITION TO THE GUSTY WINDS...HEAVY DOWNPOURS PRODUCING ONE TO TWO INCHES WILL BE POSSIBLE...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING. PERSONS ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS SHOULD BE WATCHFUL OF THIS LINE OF STORMS AND REMAIN INDOORS IN A PLACE OF SAFETY. PERSONS DRIVING IN OR NEAR THESE STORMS MAY EXPECT PONDING OF WATER ON THE ROADWAYS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
357 AM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM MURRAY KY WIND DAMAGE
05/21/01 CALLOWAY TREES AND LIMBS DOWN
AROUND THE CITY OF
MURRAYREPORTED BY LAW
ENFORCEMENT
MJNThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243362, 5243363, 5243364.